The issue of miralax safety is something that is discussed on a daily basis in pediatric gastroenterology offices. It is back in the news. The headlines suggest that there could be a problem but when one examines these stories we find that these reports have NOT shown data indicating a safety concern.
Here’s a link to a NASPGHAN Neurogastroenterology statement on safety of Miralax:
- Polyethylene Glycol 3350 (PEG 3350) Frequently Asked Questions NASPGHAN Neurogastroenterology and Motility Committee
Here’s a link to a recent article in AJC questioning the safety of Miralax:
In this article, “the FDA told WPVI that there isn’t enough data “to demonstrate a link between PEG 3350 and serious neuropsychiatric issues in children.”
Bayer, MiraLAX’s manufacturer, said in part: “As part of Bayer’s ongoing commitment to consumer well-being, we regularly track, analyze and report all adverse event data related to the use of the product. Results of this ongoing monitoring support the continued safe use of MiraLAX.”
In a 2015 article on Parents.com, Dr. Steve J. Hodges, an associate professor of pediatric urology at the Wake Forest School of Medicine, pointed out that “more than 100 studies have found PEG 3350 is safe to use in children.”
“I have found no published studies linking MiraLAX to severe or harmful side-effects,” said Hodges, who was responding to a New York Times article about the Philadelphia study.”
Here’s a few other posts on Miralax safety:
Related blog posts:
- Miralax -More Scrutiny, Research Study
- Miralax Safety | gutsandgrowth
- Data Supporting Miralax | gutsandgrowth
My take (borrowed from expert review): “Generally speaking, if your child has been prescribed PEG 3350 as part of his/her treatment plan, and you feel this medicine provides benefit, you should feel safe continuing PEG 3350. At this time, PEG 3350 appears to be safe based on current medical literature. We recommend discussing any concerns you have about the safety of PEG 3350 with your child’s health care provider. If you would prefer for your child to stop taking PEG 3350, discuss other treatments options with your child’s health care team before stopping PEG 3350 therapy. Although abruptly stopping PEG 3350 is not considered dangerous, it could lead to a relapse/worsening of constipation.”
great post, terrific photo! A bright smile on a gray day here in NY!